Texas, 2019

Drought in Texas, September 17 to 30, 2019

September 17 to 30, 2019 · NWS SHV · 6 events in 6 counties and zones

After a weak El Nino brought about much above normal rainfall to Northeast Texas from the Fall months of 2018 through July 2019, a persistent upper level ridge of high pressure built in across Texas, Louisiana, and much of the Southeast United States during August and September, resulting in a prolonged period of much above normal temperatures and very little rainfall across these areas. This…

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

After a weak El Nino brought about much above normal rainfall to Northeast Texas from the Fall months of 2018 through July 2019, a persistent upper level ridge of high pressure built in across Texas, Louisiana, and much of the Southeast United States during August and September, resulting in a prolonged period of much above normal temperatures and very little rainfall across these areas. This allowed for the wet soils to quickly dry out throughout August and September, with flash drought conditions developing over portions of East Texas. Rainfall amounts of three quarters of an inch to two inches were observed during this eight week period over Northern Cherokee, Smith, Southeast Wood, Upshur, Camp, and Southern Morris Counties, which was only 10-30% of normal. In addition, Tyler recorded its warmest September on record with an average monthly temperatures of 84.7 degrees, shattering the previous record of 83.6 degrees set back in 1911. This resulted in severe drought (D2) conditions developing over these areas, which lingered into the first half of October. An increase in wildfires was observed across these areas of East Texas throughout September, with many farmers unable to get a final cutting of hay for the winter season given the very hot and dry conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 16, 10:51 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Sep 16, 10:51 PM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1151 PM CDT Mon Sep 16 2019

.AVIATION...
For the 17/06z TAFs, bands of mid-level clouds will continue to
linger across Deep East Texas and Western Louisiana through the
night. Moist southerly flow should bring low stratus and MVFR
ceilings into this area, including KLFK, for a few hours around
sunrise. Ceilings should quickly lift back into the VFR range by
mid to late morning. With the aid of diurnal instability,
scattered showers and thunderstorms should develop across portions
of Deep East Texas and the Toledo Bend County after 17/17z as a
tropical low in the Gulf of Mexico moves onto the Texas coast.
Uncertainty still exists regarding timing, so only VCTS was
included at KLFK. Additional isolated convection is likely farther
to the northeast, but coverage is too uncertain at any individual
TAF site. Any convection that does develop should slowly
diminish after 18/00z as diurnal instability decreases.

CN

&&

.PREV DISCUSSION... /issued 951 PM CDT Mon Sep 16 2019/

UPDATE...
Spotty convection from diurnal instability has finally diminished
with the loss of daytime heating. Mostly clear skies should
persist north of Interstate 20, but scattered mid-level clouds
associated with a tropical low in the Northwest Gulf of Mexico
will likely linger through the night across Deep East Texas and
the Toledo Bend Country of Western Louisiana. Temperatures have
been cooling pretty much right on schedule, and the forecast looks
to be on track for the remainder of tonight.

No updates are anticipated.

CN

PREV DISCUSSION... /issued 404 PM CDT Mon Sep 16 2019/

SHORT TERM.../Tonight through Tuesday Night/

The heat goes on for a few more days before notable changes begin
to take shape later this week. The upper level ridge axis will
stay anchored just to our NE through Tuesday with high temperatures
pushing the mid to upper 90s this afternoon and again on Tuesday.
For this evening, a few showers and thunderstorms will be possible
across mainly our far southern zones as the upper low drifting
west across the northern Gulf of Mexico continues to induce some
convection inland across southern and central Louisiana. This
activity should end around sunset with overnight lows dropping
into the lower to mid 70s.

Convection associated with the Gulf low will likely expand a bit
farther north on Tuesday, but temperatures will remain quite hot
with mainly lower to mid 90s across the region. The increasing
humidity will also result in heat index values in the lower 100s,
but remaining just below heat advisory criteria.

/19/

LONG TERM.../Wednesday through Monday/

Noticeable changes made to the extended package, having much to do
with the remnants of an upper level low (with some tropical
characteristics)which by 12z Wed, should have moved inland somewhere
across the Upper Southeast Texas Coast. Models over the last 24
hours have been trending a little further north and east with the
remnants of this feature which if these trends continue, would
result in greater impacts across our western half through the middle
and end of the work week in the form of higher rain chances.

For now, have increased pops in this Wed thru Fri timeframe with
likely pops warranted across our western third through much of this
timeframe but most noticeable Thu and Fri. The ECMWF has been
depicting for the last couple days the precipitation in association
with this disturbance flaring up across a larger area with the aid
of daytime destabilization and precipitation contracting closer to
the mid level core overnight. This is quite often what occurs with
these type of hybrid systems after landfall and thus, we will need
to carefully monitor the core of this upper level trough through the
upcoming work week. For this forecast, put more weight towards the
12z ECMWF which suggests the core of the low will remain just west
of our western most CWA. Just a slight shift further north and east
would put more of our southwest and western locations under a
heavier rainfall threat such as the LFK and TYR areas and vicinity.

Needless to day, lowered daytime temps a pretty good bit given the
increased rain chances Wed thru Fri...especially across our
southwest half but made little if any big changes to NBM overnight
low temperature output.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  74  97  73  92 /  10  10   0  30
MLU  73  98  72  96 /   0  10   0  20
DEQ  70  96  71  93 /   0   0   0  10
TXK  72  96  72  92 /   0  10   0  20
ELD  70  98  71  94 /   0   0   0  20
TYR  73  96  73  90 /  10  20   0  50
GGG  73  96  72  92 /  10  20   0  40
LFK  73  93  73  86 /  10  40  10  70

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

09/05
Hazardous weather outlook, Sep 16, 3:31 AM CST, 20 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
431 AM CDT Mon Sep 16 2019

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-170945-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
431 AM CDT Mon Sep 16 2019

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Heat index values will exceed 100 degrees this afternoon across
portions of the region, so caution should be exercised if working
or playing outdoors. Otherwise, no hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Unseasonably hot weather will continue, with heat index values
likely exceeding 100 degrees in many locations through midweek.
Additionally, showers and thunderstorms will be increasingly possible
Tuesday and beyond, as a tropical disturbance moves across East
Texas. No other hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will not be needed through tonight.

12

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Morris

When
September 17, 12:00 AM CST to September 30, 11:59 PM CST
Where
Morris forecast zone
Reported by
Drought Monitor
Coordinates
33.114, -94.733 (the zone’s center; the record gives no point)

Drought, Camp

When
September 17, 12:00 AM CST to September 30, 11:59 PM CST
Where
Camp forecast zone
Reported by
Drought Monitor
Coordinates
32.973, -94.978 (the zone’s center; the record gives no point)

Drought, Upshur

When
September 17, 12:00 AM CST to September 30, 11:59 PM CST
Where
Upshur forecast zone
Reported by
Drought Monitor
Coordinates
32.736, -94.941 (the zone’s center; the record gives no point)

Drought, Wood

When
September 17, 12:00 AM CST to September 30, 11:59 PM CST
Where
Wood forecast zone
Reported by
Drought Monitor
Coordinates
32.786, -95.382 (the zone’s center; the record gives no point)

Drought, Smith

When
September 17, 12:00 AM CST to September 30, 11:59 PM CST
Where
Smith forecast zone
Reported by
Drought Monitor
Coordinates
32.375, -95.269 (the zone’s center; the record gives no point)

Drought, Cherokee

When
September 17, 12:00 AM CST to September 30, 11:59 PM CST
Where
Cherokee forecast zone
Reported by
Drought Monitor
Coordinates
31.837, -95.165 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851373, 851374, 851375, 851376, 851377, 851378.